What they need to know: Side effects of hormonal birth control
Posted Sep 14 2011 1:56pm
I will periodically be writing posts about important aspects of healthy sex and sexuality that young people who are sexually active (or might be sexually active at some point in their lives - this means all of them!) should know. Some of these may only be relevant to some young people, like this first one only applies to young women.
Hormonal birth control has a number of serious potential side effects. Sometimes doctors or nurses talk with young women about these issues, and sometimes they don’t. I can’t say why a health practitioner wouldn’t go over these details, but it is disappointing that they often don’t.
Changes in vaginal discharge and vaginal infections
Headaches, dizziness and fatigue
High blood pressure and cholesterol
Acne or permanent discolouration of the face
Bone density loss
Hair loss or changes in hair growth
Enlarged ovarian follicles
I want to highlight one of these issues in particular. Tucked somewhere in the middle of that list (by which time your eyes may have already glazed over and you may have stopped paying attention) is: mood swings, anxiety, nervousness or depression. These are not responses to medication that should be taken lightly, particularly by a young woman who is about to embark on the process of becoming sexually active.
There is conflicting evidence about how adolescent sexuality and depression relate, but there is some suggestion that these factors are related. It seems that sexually active teenagers who are in mutually supportive, satisfying relationships do not suffer from increased rates of depression. However, sexually active teenagers who are not in relationships may be much more likely to suffer from higher rates of depression. If a young woman begins to be sexually active without the emotional protection of a relationship and also starts taking hormonal birth control at the same time, she may be at a substantially higher risk for depression and other psychological problems due to the increased correlates. I might also be concerned that even for a young woman in a supportive relationship that the decision to start taking hormonal birth control at the same time as she is beginning to be sexually active in a new and more intense way may increase the hormonal balance in her body.
So what’s the solution? Well, there are a few of them. First, young women who would like to avail themselves of the option, should have access to hormonal birth control a year or two before they become sexually active. This will give their bodies a chance to regain hormonal balance before sexual initiation. Second, I think it is almost impossible to stress the effectiveness and utility of condoms. Because they are the only effective means of preventing STI transmission, they should be made accessible to all young people, along with effective training on how to use them. Condoms do not have the same potential hormonal problems that hormonal birth control does.
Basically, hormonal birth control needs to be treated with more respect and awe than it is. Altering your body’s essential reproductive chemistry is a big deal, and it necessarily affects the whole body, not just the reproductive system. To be clear: I am a huge - huge! - fan of hormonal birth control. When it works well for a woman it allows a level of reproductive control that is just magnificent! We just need to understand that this level of control usually comes at a cost, and sometimes that cost is just too high